Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Flagstaff, AZ

June 27, 2004Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 27, 2004, 1:51 PM MST for Coconino County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 1:51 PM MST (20:51 UTC)
Expired
Jun 27, 2004, 2:15 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 184 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS55 KFGZ 272051
SVRFGZ
AZC005-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 PM MST SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN COCONINO COUNTY...OR
  ABOUT 29 MILES EAST OF PAGE...MOVING NORTH AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAVAJO MOUNTAIN TRADING POST AT 200 PM MST
  HIGHWAY 16 AROUND NAVAJO MOUNTAIN TRADING POST AT 200 PM MST

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM ALONG WITH 
MODERATE TO BRIEFLY HEAVY RAIN. TAKE COVER IN A STURDY STRUCTURE 
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3689 11108 3682 11087 3700 11075 3700 11102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:50 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 27, 9:50 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST SUN JUN 27 2004

.SYNOPSIS...A WEAK HIGH PRESSURE SYSTEM CENTERED ALONG THE ARIZONA
AND NEW MEXICO BORDERS WILL ALLOW MOISTURE TO LINGER IN THE AREA.
THIS WILL LEAD TO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS PORTIONS OF NORTHERN ARIZONA AGAIN TODAY. BY MONDAY AND
INTO NEXT WEEK...SHOWERS WILL BE CONFINED TO AREAS NEAR THE NEW
MEXICO BORDER AS A DRIER SOUTHWEST FLOW RETURNS TO THE STATE.

&&

.DISCUSSION...A RIDGE AXIS CONTINUES ACROSS THE AZ-NM BORDER THIS
MORNING WITH A DEVELOPING MID-LEVEL TROUGH SITUATED ACROSS THE
CALIFORNIA PACIFIC COASTLINE. WIDELY SCATTERED LIGHT SHOWERS
CONTINUE ACROSS WESTERN PORTIONS OF THE FORECAST AREA AT THIS
TIME. THIS MORNINGS UPPER-AIR SOUNDING DOWN A BIT IN PW VALUES
(-0.16) FROM YESTERDAY MORNING AND NOT QUITE AS UNSTABLE. BUT WITH
NEGATIVE LI VALUES...MODERATELY AVAILABLE MID-LEVEL MOISTURE...AND
ADEQUATE SURFACE HEATING...EXPECT AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE CWFA TODAY. RIDGE AXIS
SHIFTS SLIGHTLY EAST TOMORROW AND SHOWERS SHOULD BE MORE CONFINED TO
AREAS NEAR THE NEW MEXICO BORDER FOR MONDAY. RIDGE AXIS AND
MID-LEVEL TROUGH NEARLY STATIONARY FOR MUCH OF THE REMAINING WEEK
AND WE WILL KEEP ANY THUNDERSTORM ACTIVITY NEAR THE NEW MEXICO
REGION AS SOUTHWESTERLY FLOW KEEPS WESTERN SECTIONS ON THE DRY SIDE.
THROUGHOUT THE FORECAST PERIOD...AFTERNOON SUSTAINED SURFACE WINDS
WINDS SHOULD BE IN THE 10 TO 20 MPH RANGE WITH NEAR NORMAL
TEMPERATURES. KD

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 11:30 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1130 AM MST SUN JUN 27 2004

AZZ004>018-037>040-280000-
1130 AM MST SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA...

.DAY ONE...TODAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY
ACROSS MUCH OF NORTHERN ARIZONA. THE BEST CHANCE FOR WIDESPREAD
ACTIVITY WILL BE ACROSS HIGHER TERRAIN ALONG AND NORTH OF THE
MOGOLLON RIM. THE POTENTIAL FOR THUNDERSTORMS TO BECOME SEVERE TODAY
IS LOW. THE MAIN POTENTIAL FOR HAZARDOUS CONDITIONS FROM THESE
STORMS WILL BE LIGHTNING-INDUCED FIRES AS THE GREAT MAJORITY OF THESE
SHOWERS WILL PRODUCE RAINFALL AMOUNTS OF LESS THAN ONE TENTH OF AN
INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE
NEXT FEW DAYS...PREDOMINANTLY NEAR THE NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.